Illinois, 2022Damaging Winds in Illinois, May 25, 2022
May 25, 2022 · NWS ILX · 4 events in 3 counties and zones
An area of low pressure over north-central Missouri with an associated occluded front arcing southeastward into the Ozarks triggered a band of thunderstorms across central Illinois during the evening of May 25th. Some of the storms produced wind gusts of around 60mph and isolated wind damage across portions of Morgan, Sangamon, and Logan Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over north-central Missouri with an associated occluded front arcing southeastward into the Ozarks triggered a band of thunderstorms across central Illinois during the evening of May 25th. Some of the storms produced wind gusts of around 60mph and isolated wind damage across portions of Morgan, Sangamon, and Logan Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 2:37 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, May 25, 2:37 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
337 PM CDT Wed May 25 2022
.SYNOPSIS...
Issued at 245 PM CDT Wed May 25 2022
A slow-moving weather system will keep plenty of clouds along with
scattered showers and a few thunderstorms around central and
southeast IL through Friday. More sunshine and much warmer
conditions will arrive in time for the holiday weekend with highs
in the low to mid 80s on Sunday, and around 90 on Memorial Day
and Tuesday.
&&
.SHORT TERM...(This evening through Thursday)
ISSUED AT 310 PM CDT Wed May 25 2022
Mid afternoon surface analysis shows 1000 mb low pressure just
south of Kansas City with its warm front arching through se IA
into far northern IL just north of I-88. Aloft a 559 dm 500 mb low
was over north central OK, while a 589 dm 500 mb subtropical ridge
was off the Southeast Atlantic coast. Scattered showers and
isolated thunderstorms had developed in past 1-2 hours over
portions of central and southeast IL and lifting northward. The
stronger storms with heavier rains were from southeast Clark
county and southeast into Indiana. Unstable airmass in place over
CWA with surface based CAPES of 1500-2200 j/kg, highest east of
I-57. Modest wind shear values of 25-35 kts. Also tropical level PW
values were ranging from 1.6-1.8 inches with 850 mb southerly
35-40 kt jet overhead. Temps ranged from lower 70s from Galesburg
to Jacksonville west, with upper 70s and lower 80s over central
and eastern CWA, with Champaign airport the hot spot at 85
degrees.
SPC day1 outlook continues marginal risk of severe storms over CWA
into mid evening, with slight risk ne CWA, from Bloomington to
Paris ne with all hazards risk including brief tornadoes. The
stronger storms currently appear to be tied to the warm front in
northern IL. Scattered convection likely to continue through mid
evening and then wane as instability weakens after sunset. Cutoff
mid/upper level low to move slowly into southeast MO by sunset Thu
while surface low weakens to 1005 mb as it tracks over the IL
river valley Thu afternoon. Gets unstable again on Thu as CAPES
rise to 1000-2000 j/kg over much of area by early Thu afternoon
along with the stronger wind shear over central and eastern CWA.
SPC day2 update entire CWA into the marginal risk Thu afternoon
for wind and hail while tornado threat is further east/se of IL.
Lows tonight in the low to mid 60s, coolest over western CWA.
Highs Thu 70-75F, warmest near the IN border.
&&
.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 330 PM CDT Wed May 25 2022
Slow moving mid/upper level low tracks into the lower Ohio river
valley by dawn Friday and into the eastern Ohio river valley Fri
evening. It will still be close enough to influence central/se IL
with more low cloud cover along with chances of rain showers and
isolated thunderstorms, highest pops in eastern IL. NNW winds on
back side of system to bring cooler temps, with highs Fri 65-70F,
warmest near the Wabash river and over far western CWA to the MS
river valley where some sunshine could appear during Fri
afternoon.
12Z forecast models continue to show upper level ridging into IL
by midday Saturday and bringing a nice late spring day to the
area, with more sunshine, lighter winds and temperate highs in the
mid to upper 70s. GFS shows a disturbance with some qpf moving
over IL Sat night and Sunday morning, while other models like GEM
and Ecmwf are keeping IL dry which this forecast reflects the
drier solution. A strong 590-594dm 500 mb high builds over the
southern Great lakes and Ohio river valley Mon/Tue bringing our
2nd heat wave of the season 1st half of next week. Highs in the
low to mid 80s Sunday, rise to around 90F monday and lower 90s Tue
and Wed. Will also be humid with dewpoints in the upper 60s/lower
70s. A cold front will be pressing se into the upper Midwest Wed
and possibly get close enough into nw IL Wed night to bring next
chance of showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed May 25 2022
Deepening 1001 mb low pressure along the central KS/MO border has
its warm front arching over northern IL, north of I-80 early this
afternoon. An associated 560 dm 500 mb low was over central
Oklahoma. Scattered light to moderate rain showers were affecting
the PIA airport and just west of BMI airport and drifting
northward. IFR ceilings earlier this morning have lifted to MVFR
to even VFR at SPI and DEC. Scattered showers and thunderstorms
expected to develop over central IL from 20-21Z and last until mid
evening as they lift northward with MVFR conditions. Ceilings
expected to lower again overnight to IFR later tonight and lift
back up to MVFR by late Thu morning as more showers develop/move
into central IL with isolated thunderstorms possible. Breezy south
to SSE winds gusting in the 20s to diminish tonight and some
south wind gust to 20 kts on Thu.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 25, 2:07 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Wed May 25 2022
ILZ027>031-036-037-040>042-047>052-261100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
307 PM CDT Wed May 25 2022
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Late This Afternoon and Tonight.
Scattered thunderstorms are expected through this evening,
diminishing after midnight. A few of the storms may be strong or
locally severe, with brief wind gusts to around 60 mph. A tornado or
two is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms will continue through Thursday evening, as a
weather system slowly moves through the region. A few of the storms
during the daytime may produce brief damaging winds and large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through mid evening.
ILZ038-043>046-053>057-061>063-066>068-071>073-261100-
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
307 PM CDT Wed May 25 2022
This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.
.DAY ONE...Late This Afternoon and Tonight.
Scattered thunderstorms are expected through this evening,
diminishing after midnight. A few of the storms may be strong or
locally severe, with brief wind gusts to around 60 mph. A few brief
tornadoes are also possible. The best chances of severe weather will
be near and north of I-74.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms will continue through Friday, as a weather
system slowly moves through the region. Some of the storms during the
day on Thursday could be locally strong to severe, with hail up to 1
inch and gusty winds up to 60 mph possible. Tornadoes are not
expected at this time.
Lingering flooding on the Little Wabash River near Clay City may
hang on for a few more days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through mid evening.
Geelhart
In the hours before
Special weather statement, May 25, 3:03 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
403 PM CDT Wed May 25 2022
ILZ046-057-252130-
Vermilion-Edgar-
403 PM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of northwestern Edgar
and southwestern Vermilion Counties through 430 PM CDT...
At 403 PM CDT, broadcast media reported a strong thunderstorm over
Hume, or 16 miles northwest of Paris, moving north at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Broadcast media.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Sidell and Allerton around 410 PM CDT.
Other locations in the path of this storm include Catlin, Fairmount
and Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3975 8775 3976 8793 4010 8794 4010 8766
TIME...MOT...LOC 2103Z 181DEG 38KT 3983 8783
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GeelhartSpecial weather statement, May 25, 3:29 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Lincoln IL
429 PM CDT Wed May 25 2022
ILZ046-252215-
Vermilion-
429 PM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of northwestern
Vermilion County through 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairmount, or 12 miles west of Danville, moving north at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Potomac, Rossville and Rankin.
This includes Interstate 74 between mile markers 198 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 4004 8771 4004 8794 4049 8793 4049 8766
TIME...MOT...LOC 2129Z 181DEG 40KT 4008 8784
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GeelhartSpecial weather statement, May 25, 3:40 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Lincoln IL
440 PM CDT Wed May 25 2022
ILZ046-252215-
Vermilion-
440 PM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of northeastern
Vermilion County through 515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Rossville, or 11 miles north of Danville, moving
north at 40 mph.
HAZARD...Wind gusts up to 50 mph. A gust of 49 mph was reported at
Vermilion Regional Airport at 439 PM.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Rossville around 450 PM CDT.
Other locations in the path of this storm include Hoopeston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4021 8768 4049 8769 4049 8753 4021 8753
TIME...MOT...LOC 2139Z 180DEG 35KT 4030 8756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GeelhartThunderstorm Wind, Morgan
- When
- May 25, 5:10 PM CST to 5:15 PM CST
- Where
- Morgan County, Jacksonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -90.230
A large tree and numerous tree branches were blown down across Jacksonville.
Thunderstorm Wind, Sangamon
- When
- May 25, 6:20 PM CST to 6:25 PM CST
- Where
- Sangamon County, New Berlin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.720, -89.920
Several tree limbs were blown down.
Thunderstorm Wind, Sangamon
- When
- May 25, 6:45 PM CST to 6:50 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.800, -89.650
Thunderstorm Wind, Logan
- When
- May 25, 7:30 PM CST to 7:35 PM CST
- Where
- Logan County, Mt Pulaski
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.020, -89.280
Numerous 3 to 6-inch diameter tree branches were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 25, 20221 death · $141,000 · 65 kt wind · 7 events
- Tornado and Damaging Wind in Texas, May 25, 2022$105,000 · EF1 · 2 events
- Tornadoes and Damaging Winds in Mississippi, May 25, 2022$107,000 · EF0 · 24 events
- Damaging Winds in Tennessee, May 25 to 26, 2022$64,000 · 55 kt wind · 12 events
- Tornado in Wisconsin, May 25, 2022$40,000 · EF0 · 1 event
- Damaging Winds in Louisiana, May 25, 2022$32,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Florida, May 25, 2022EF1 · 3 events
- Tornado in Illinois, May 25, 2022EF1 · 1 event
- Tornado and Damaging Winds in Alabama, May 25, 2022$19,000 · EF0 · 10 events
- Damaging Winds in Mississippi, May 25, 2022$19,000 · 50 kt wind · 5 events
- Heat in California, May 25, 202218 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 25, 202260 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030485, 1030484, 1030486, 1030487.